Iowa, 2005

Hail in Iowa, September 18, 2005

September 18, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 3:15 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 3:15 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005

ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.

BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.

ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 18, 2:05 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA.  THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING.  A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 18, 9:28 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             3 NW CANOVA             43.91N 97.55W
09/18/2005  1.75 INCH        MINER              SD   TRAINED SPOTTER

1025 PM     HAIL             CANOVA                  43.88N 97.50W
09/18/2005  1.75 INCH        MINER              SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Sep 18, 9:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             6 N ELK POINT           42.77N 96.68W
09/18/2005  1.00 INCH        UNION              SD   TRAINED SPOTTER

            HAIL LASTED FOR SEVERAL MINUTES

&&

CJANSEN
Local storm report, Sep 18, 9:46 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             9 WNW HINTON            42.67N 96.46W
09/18/2005  1.25 INCH        PLYMOUTH           IA   TRAINED SPOTTER

            LASTED FOR 10 MINUTES.

&&

CJANSEN
Local storm report, Sep 18, 9:58 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             MERRILL                 42.72N 96.25W
09/18/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1050 PM     HAIL             HINTON                  42.62N 96.29W
09/18/2005  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1052 PM     HAIL             8 W MADISON             44.01N 97.27W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

1052 PM     HAIL             8 SW MADISON            43.93N 97.22W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

&&

CJANSEN
Special weather statement, Sep 18, 10:09 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>070-190440-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES

IN EAST CENTRAL SOUTH DAKOTA

BEADLE                BROOKINGS             JERAULD
KINGSBURY             LAKE                  MINER
MOODY                 SANBORN

IN SOUTH CENTRAL SOUTH DAKOTA

BRULE                 CHARLES MIX           GREGORY

IN SOUTHEAST SOUTH DAKOTA

AURORA                BON HOMME             CLAY
DAVISON               DOUGLAS               HANSON
HUTCHINSON            LINCOLN               MCCOOK
MINNEHAHA             TURNER                YANKTON

THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS...
BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU...
GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL...
OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS...
TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS...
WOONSOCKET AND YANKTON.

IAZ020-031-NEZ013-014-SDZ071-190440-
DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO
EXPIRE FOR THE FOLLOWING AREAS

IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHWEST IOWA

PLYMOUTH              WOODBURY

IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHEAST NEBRASKA

DAKOTA                DIXON

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY

IN SOUTHEAST SOUTH DAKOTA

UNION

THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS...
NORTH SIOUX CITY...PONCA...SIOUX CITY...
SOUTH SIOUX CITY AND WAKEFIELD.

IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA-
JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-ROCK MN-SIOUX IA-
1109 PM CDT SUN SEP 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST IOWA

BUENA VISTA           CHEROKEE              CLAY
DICKINSON             IDA                   LYON
OBRIEN                OSCEOLA               SIOUX

IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MINNESOTA

COTTONWOOD            JACKSON               MURRAY
NOBLES                PIPESTONE             ROCK

THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON...
LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS...
SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER...
SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON.

JH
Local storm report, Sep 18, 10:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             5 W KINGSLEY            42.59N 96.07W
09/18/2005  1.25 INCH        PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

CJANSEN

The radar

The Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
September 18, 11:05 PM CST
Where
Cherokee County, Aurelia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -95.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479357.